It has been determined that fluoroquinolone antibiotics should only be prescribed in cases where no other antibiotics happen to be appropriate for use, as per the new MHRA drug safety update.
It is well to be noted that right from January 22, 2024, fluoroquinolone antibiotics given systemically, by way of mouth, injection, or even inhalation, must only be administered if other recommended antibiotics have gone on to fail, will not work because of resistance, or happen to be unsafe to use in individual patients, remarked the regulatory agency.
This is like making the previous regulations more robust from August 2023, which stated that fluoroquinolones should not be prescribed in cases of mild-to-moderate or self-limiting infections or non-bacterial scenarios.
Notably, the updated drug safety update went on to follow a review into the risk of long-lasting or disabling reactions when it comes to fluoroquinolone antibiotics.
The MHRA went on to take into consideration advice from the Commission on Human Medicines as well as evidence like Yellow Card reports that are submitted by patients and also healthcare professionals, in addition to the experiences of people who happen to be affected by its side effects.
Interestingly, critical adverse reactions to fluoroquinolone antibiotics are tendinitis or tendon rupture, pain in the muscle, its weakness, joint pain or swelling, peripheral neuropathy, and also effects on the central nervous system.
Dr. Alison Cave, who happens to be the MHRA chief safety officer, opined that patient safety is their top-most priority. They have already heard the experiences of patients with regards to long-lasting and potentially irreversible reactions that are adverse due to the use of fluoroquinolone antibiotics, which in some cases were prescribed for infections that were mild-to-moderate.
He adds that they do recognize completely the significance when it comes to limiting the usage of these medicines, and that is why they have taken the step of fluoroquinolones only being prescribed when the usage of other antibiotics happens to be inappropriate. Fluoroquinolones usage should not be continued at the first signs of a critical adverse reaction.
Patients who happen to be using fluoroquinolone antibiotics must carefully go on to read the advice in the patient data leaflet concerning possible adverse reactions and, at the same time, seek urgent medical advice if they go on to experience any side effects that involve symptoms that happen to be related to tendons, joints, muscles, nerves, or mental health at any given point across the treatment.
It is worth noting that the MHRA has gone on to remind healthcare professionals to be vigilant to the risk of suicidal thoughts as well as behaviours if someone is using fluoroquinolone antibiotics and to go ahead and report a suspected adverse reaction to fluoroquinolones through the Yellow Card scheme.
Apparently, in 2018, the European Medicines Agency- EMA called for certain drugs in this class of antibiotics to be suspended and in case of others to be restricted.